February 25, 2011
Osteoporosis Drug Linked To Fractures
By: Rhonda Craig, Ivanhoe Health Correspondent
(Ivanhoe Newswire) -- An osteoporosis drug designed to improve bone health may be associated with femoral fractures.
"We found that women who are 68 years or older, who take these drugs for a long period of time, 5 or more years, have a small increase in the risk of thigh bone fractures. The risk of thigh bone fracture was increased about two fold in women who had been taking a bisphosphonate drug for 5 years or more compared to women who took the drugs for just a short period of time, Laura Y. Park-Wyllie, Pharm.D., M.Sc., of the Li Ka Shing Knowledge Institute of St. Michael's Hospital, in Toronto, told Ivanhoe.
For the study, Dr, Park-Wyllie and her colleagues examined the relationship between long-term bisphosphonate use and fractures in a large group of postmenopausal women.
The findings showed that women who used bisphosphonates for five years or longer had a 2.7 greater risk of hospitalization for atypical fractures, compared with women who used the medication for less than 100 days. Researchers say the absolute risk of these fractures was low, and for that reason clinicians should not stop prescribing bisphosphonates to appropriate patients.
"Women with osteoporosis who are at high risk of osteoporotic fractures should not stop taking their treatment because, on average, the benefit of continuing treatment will outweigh the risk," Dr. Park-Wyllie concluded.
SOURCE: JAMA, February 23, 2011